Pancreas Cancer Discussion Page:
An Unmoderated Forum
*
 
Support pancreas research*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER

Pancreas Cancer

sir-spheres 5fu ascites was posted 04/30/2007 04:40 pm by not a dr either, lol
E-mail Address:

Message Text
Loss of fluids from the vascular space( vessels) to the tissue causes dehydration and could cause shock. Your dads ascites may be from the sir-spheres and 5fu treatments back to back. There is a case history of a pt who had a similar situation after sir-spheres and 5fu and some other chemos including xeloda (there was a warning on sir-spheres with xeloda on the sir-spheres site sometime back I don't know if it is still there, it is a form of 5fu) The 39 yr old developed fibrotic liver and portal hypertension( liver fibrosis and portal hypertension can cause ascites) after the sir-spheres. His drs said it wasn't there before based on a surgery he just had. There are also warnings that the sir-spheres can migrate and cause pulmonary fibrosis and radiation intestinal gastritis( or radiation enteritis) These are conditions that can happen with having regular radiation treatments too. Has a follow-up cat scan been done to look for collateral vessels forming re. portal hypertension( did he develope liver injury hepatitis, you said he was yellow a few days back). This may end up being a good treatment eventually but it could also be a bad one in the hands of drs who are not very experienced in knowing how to treat the side effects/complications of it. It happened to a past posters mom. The low albumin may not be the cause but just a sign the liver isn't handling the treatment well. His drs mentioned inflammation( low albumin can happen from intestinal mucous membrane inflammation, from the 5fu or the radiation beads or both), they are putting it mildly, avoiding the real names of the problem. If they support him right he may make it through this. Even without migration of the radiation beads it can still cause intestinal radiation enteritis. Who is in charge of his treatment, maybe a critical care dr could see if he can pull him through this. Those involved may not know how to dx this or treat it. Radiation of any kind can cause weakness and 5fu can cause irritation thru-out the gastrointestinal area including his mouth, esophagus and areas around his rectum, so can portal hypertension( enlarged hemoroids can be an external sign, varices are forming). Any condition that involves the liver can cause weekness. The only way they will know is diffinitive testing to see what is happening. Maybe a cat scan to check for portal htn or a pet to see if the radiation has caused inflammation or harm to areas that were not intended to be exposed to this treatment. Did they do tests to check for any unusual routing of his liver vasculature before this treatment was done or check for existing portal hypertension? Some pts are excluded based on this testing because of ususual routing of liver vessels and the likely chance the beads could migrate. Just based on low albumin(hypoalbuminemia) doesn't mean he needs to have a replacement until they know the cause, we had albumin replacement done and it didn't help. It can sometimes cause more harm then good. Some drs will do a rapid test of checking the ekg waves to check fast for electrolyte imbalace( yes it can affect the heart waves causing cardiac arrhythmias and heart attack or sudden death) , not a difintive test but could get them a fast answer if there is some sort of imbalance, maybe the ER and they could replace. If he is losing that much into his cavities( third space fluid loss) he needs replacement. Some pts have a liver shunt placed(it is called TIPS) to keep the fluid moving without losing it all if this is going to continue(interventional radiologist can do this, I don't know if it can be done right after his sir-spheres treatment). And of course he may be to fragile for any of this. Didn't you say this was a clinical trial, they are looking to see what happens with this tx not to fix it, get someone who can. It seems the only thing they can think of is to drain him. Has anyone mentioned any medications to heal/support his gastrointestinal area or drugs to help stop the fluids from forming. Prayers for your family.

Reply to this message | Return to Main Message List
Responses

No replies on file.


*DISCLAIMER: This page is an unmoderated forum, and the opinions expressed herein do not necessarily reflect the viewpoint of The Johns Hopkins Medical Institutions. Patients are advised to consult their personal physicians before making any medical decisions.
FULL DISCLAIMER


Pancreas Home | Surgical | Medical | Basic Sci | Docs | Registry | FAQ | Appts | Chat

Feedback | Pathology Home | Oncology Center Home | Search
Copyright © 2019 The Johns Hopkins University, Baltimore, Maryland
Last Modified: 11/11/2002 10:50 am